Combinatorial and group-theoretic compactifications of buildings
Annales de l'Institut Fourier, Volume 61 (2011) no. 2, p. 619-672
Let X be a building of arbitrary type. A compactification 𝒞 sph (X) of the set Res sph (X) of spherical residues of X is introduced. We prove that it coincides with the horofunction compactification of Res sph (X) endowed with a natural combinatorial distance which we call the root-distance. Points of 𝒞 sph (X) admit amenable stabilisers in Aut(X) and conversely, any amenable subgroup virtually fixes a point in 𝒞 sph (X). In addition, it is shown that, provided Aut(X) is transitive enough, this compactification also coincides with the group-theoretic compactification constructed using the Chabauty topology on closed subgroups of Aut(X). This generalises to arbitrary buildings results established by Y. Guivarc’h and B. Rémy  [20] in the Bruhat–Tits case.
Soit X un immeuble de type arbitraire. Nous introduisons une compactification de l’ensemble des résidus sphériques Res sph (X) de X. Nous démontrons que celle-ci coïncide avec la compactification de Busemann de Res sph (X), lorsqu’on munit celui-ci d’une distance combinatoire naturelle apellée la distance radicielle. Les stabilisateurs de points du bord sont moyennables ; réciproquement, tout groupe moyennable d’automorphismes de X fixe un point du compactifié. De plus, nous démontrons que, sous certaines conditions de transitivité de Aut(X), cette compactification coïncide avec la compactification par la topologie de Chabauty sur les sous-groupes de Aut(X). Ceci généralise aux immeubles arbitraires des résultats de Y. Guivarc’h et B. Rémy sur le cas d’immeubles de Bruhat-Tits.
DOI : https://doi.org/10.5802/aif.2624
Classification:  20E42,  20G25,  22E20,  22F50,  51E24
Keywords: Compactification, building, Chabauty topology, amenable group
@article{AIF_2011__61_2_619_0,
     author = {Caprace, Pierre-Emmanuel and L\'ecureux, Jean},
     title = {Combinatorial and group-theoretic compactifications of buildings},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {61},
     number = {2},
     year = {2011},
     pages = {619-672},
     doi = {10.5802/aif.2624},
     zbl = {1266.51016},
     mrnumber = {2895068},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_2011__61_2_619_0}
}
Combinatorial and group-theoretic compactifications of buildings. Annales de l'Institut Fourier, Volume 61 (2011) no. 2, pp. 619-672. doi : 10.5802/aif.2624. https://aif.centre-mersenne.org/item/AIF_2011__61_2_619_0/

[1] Abramenko, Peter; Brown, Kenneth S. Buildings, Springer, New York, Graduate Texts in Mathematics, Tome 248 (2008) (Theory and applications) | MR 2439729 | Zbl 1214.20033

[2] Anantharaman-Delaroche, C.; Renault, J. Amenable groupoids, L’Enseignement Mathématique, Geneva, Monographies de L’Enseignement Mathématique, Tome 36 (2000) | MR 1799683 | Zbl 0960.43003

[3] Ballmann, Werner; Gromov, Mikhaïl; Schroeder, Viktor Manifolds of nonpositive curvature, Birkhäuser Boston Inc., Boston, MA, Progress in Mathematics, Tome 61 (1985) | MR 823981 | Zbl 0591.53001

[4] Balser, Andreas; Lytchak, Alexander Centers of convex subsets of buildings, Ann. Global Anal. Geom., Tome 28 (2005) no. 2, pp. 201-209 | Article | MR 2180749 | Zbl 1082.53032

[5] Borel, Armand; Ji, Lizhen Compactifications of symmetric and locally symmetric spaces, Birkhäuser Boston Inc., Boston, MA, Mathematics: Theory & Applications (2006) | MR 2189882 | Zbl 1100.22001

[6] Bourbaki, Nicolas Groupes et Algèbres de Lie, Chapitre IV-VI, Springer-Verlag (2007)

[7] Bourbaki, Nicolas Intégration, Chapitre VIII, Springer-Verlag (2007)

[8] Bridson, Martin R.; Haefliger, André Metric spaces of non-positive curvature, Springer-Verlag, Berlin, Grundlehren der Mathematischen Wissenschaften, Tome 319 (1999) | MR 1744486 | Zbl 0988.53001

[9] Brodzki, J.; Campbell, S. J.; Guentner, E.; Niblo, G.; Wright, N. J. Property A and CAT(0) Cube Complexes (Journal of Functional Analysis (to appear)) | Zbl pre05541672

[10] Brown, Kenneth S. Buildings, Springer-Verlag, New York (1989) | MR 969123 | Zbl 0922.20033

[11] Bruhat, F.; Tits, Jacques Groupes réductifs sur un corps local, Inst. Hautes Études Sci. Publ. Math., Tome 41 (1972), pp. 5-251 | Article | Numdam | MR 327923 | Zbl 0254.14017

[12] Caprace, Pierre-Emmanuel Amenable groups and Hadamard spaces with a totally disconnected isometry group, Comment. Math. Helv., Tome 84 (2009), pp. 437-455 | Article | MR 2495801 | Zbl pre05545777

[13] Caprace, Pierre-Emmanuel; Haglund, Frederic On geometric flats in the CAT (0) realization of Coxeter groups and Tits buildings, Canad. J. Math., Tome 61 (2009) no. 4, pp. 740-761 | Article | MR 2541383 | Zbl pre05585513

[14] Caprace, Pierre-Emmanuel; Lytchak, Alexander At infinity of finite-dimensional CAT(0) spaces, Math. Ann., Tome 346 (2010) no. 1, pp. 1-21 | Article | MR 2558883 | Zbl 1184.53038

[15] Davis, Michael W. Buildings are CAT (0), Geometry and cohomology in group theory (Durham, 1994), Cambridge Univ. Press, Cambridge (London Math. Soc. Lecture Note Ser.) Tome 252 (1998), pp. 108-123 | MR 1709955 | Zbl 0978.51005

[16] Deodhar, Vinay V. A note on subgroups generated by reflections in Coxeter groups, Arch. Math. (Basel), Tome 53 (1989) no. 6, pp. 543-546 | MR 1023969 | Zbl 0688.20028

[17] Farb, B. Relatively hyperbolic groups, Geom. Funct. Anal., Tome 8 (1998) no. 5, pp. 810-840 | Article | MR 1650094 | Zbl 0985.20027

[18] Ghys, Étienne; De La Harpe, Pierre L’action au bord des isométries, Sur les groupes hyperboliques d’après Mikhael Gromov (Bern, 1988), Birkhäuser Boston, Boston, MA (Progr. Math.) Tome 83 (1990), pp. 135-163 | Zbl 0731.20025

[19] Guivarc’H, Yves; Ji, Lizhen; Taylor, J. C. Compactifications of symmetric spaces, Birkhäuser Boston Inc., Boston, MA, Progress in Mathematics, Tome 156 (1998) | MR 1633171 | Zbl 1053.31006

[20] Guivarc’H, Yves; Rémy, Bertrand Group-theoretic compactification of Bruhat-Tits buildings, Annales scientifiques de l’ENS, Tome 39 (2006), pp. 871-920 | MR 2316977 | Zbl 1126.20029

[21] Guralnick, Dan Coarse decompositions for boundaries of CAT(0) groups (2008) (Preprint)

[22] Hruska, G. Christopher; Kleiner, Bruce Hadamard spaces with isolated flats, Geom. Topol., Tome 9 (2005), p. 1501-1538 (electronic) (with an appendix by the authors and Mohamad Hindawi) | Article | MR 2175151 | Zbl 1087.20034

[23] Katok, Svetlana Fuchsian groups, University of Chicago Press, Chicago, IL, Chicago Lectures in Mathematics (1992) | MR 1177168 | Zbl 0753.30001

[24] Kloeckner, Benoît The space of closed subgroups of n is stratified and simply connected, J. Topol. , Tome 2 (2009) no. 3, pp. 570-588 | Article | MR 2546586 | Zbl 1187.22010

[25] Landvogt, Erasmus A compactification of the Bruhat-Tits building, Springer-Verlag, Berlin, Lecture Notes in Mathematics, Tome 1619 (1996) | MR 1441308 | Zbl 0935.20034

[26] Leeb, Bernhard A characterization of irreducible symmetric spaces and Euclidean buildings of higher rank by their asymptotic geometry, Universität Bonn Mathematisches Institut, Bonn, Bonner Mathematische Schriften [Bonn Mathematical Publications], 326 (2000) | MR 1934160 | Zbl 1005.53031

[27] Ronan, Mark Lectures on buildings, Academic Press Inc., Boston, MA, Perspectives in Mathematics, Tome 7 (1989) | MR 1005533 | Zbl 0694.51001

[28] Rousseau, Guy Immeubles des groupes réducitifs sur les corps locaux, U.E.R. Mathématique, Université Paris XI, Orsay (1977) (Thèse de doctorat, Publications Mathématiques d’Orsay, No. 221-77.68) | MR 491992 | Zbl 0412.22006

[29] Siebenmann, L. C. Deformation of homeomorphisms on stratified sets. I, II, Comment. Math. Helv., Tome 47 (1972), p. 123-136; ibid. 47 (1972), 137–163 | Article | MR 319207 | Zbl 0252.57012

[30] Tits, Jacques Buildings of spherical type and finite BN-pairs, Springer-Verlag, Berlin, Lecture Notes in Mathematics, Vol. 386 (1974) | MR 470099 | Zbl 0295.20047

[31] Tits, Jacques A local approach to buildings, The geometric vein, Springer, New York (1981), pp. 519-547 | MR 661801 | Zbl 0496.51001

[32] Willis, George Totally disconnected groups and proofs of conjectures of Hofmann and Mukherjea, Bull. Austral. Math. Soc., Tome 51 (1995) no. 3, pp. 489-494 | Article | MR 1331442 | Zbl 0832.22005